Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Curr Med Res Opin. 2005 Mar;21(3):375-9.

Clinical and economic issues associated with switching between triptans in clinical practice.

Author information

  • 1King's Headache Service, King's College Hospital, London, UK. drandydowson@dowsona.fsnet.co.uk

Abstract

Seven oral triptans are now generally available for the acute treatment of migraine, and physicians may sometimes feel under pressure to switch patients from one triptan to another for nonclinical reasons. This commentary article provides advice on what information should be taken into account by the physician before they consider switching one triptan for another. We review recommendations on switching triptans from international guidelines for migraine management and relate these to data from a recently published study on the economic implications of switching triptans in the UK. Controlled clinical studies reveal that most of the oral triptans have broadly similar efficacy profiles. Switching triptans can therefore only be recommended if the patient experiences problems such as lack of efficacy or intolerable side effects following repeated use of the initial triptan. The retrospective database study revealed that most patients who had their triptan switched were subsequently switched again during a 15 month review period, most usually back to their original triptan. Overall, switching a patient's triptan led to increased costs (analysed as costs of medication and the GP consultation) to the healthcare provider. These data indicate that patients should only be switched from one triptan for another for clinical reasons and not for perceived economic reasons, i.e. cost of the medication.

PMID:
15811206
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk